This post may contain affiliate links. Please read my disclosure.
Even though vitamins are viewed as a good “natural” option, this past week I experienced how dangerous they can be. As you can tell by the title of my post, this week I have been trying to recover from vitamin A toxicity due to taking too much vitamin A after my Naturopath prescribed it.
If you’ve read some of my previous posts, you know that I mostly follow a gluten free diet and take probiotics. After, my naturopath recommended taking fermented cod liver oil. I starting taking fermented cod liver (which is high in vitamin A). Over the past 3 years, I have been seeing a naturopathic doctor and go to get my blood checked by him regularly to see if I am low in any nutrients/vitamins. He is a big fan of getting blood work done to check for any vitamin deficiencies. If I’m ever low in a vitamin, he tells me that if I take that supplement then it will fix my acne.
At the beginning of last month, I got my blood checked for a variety of vitamins and a few other things, such as thyroid functioning.
According to my naturopathic doctor, the results of my blood test showed that I was low in vitamin A. My level was at 42mcg (picture of my blood test below). This number is at the lower end of the normal reference range, yet still within the normal range. My naturopath said that, that reference range is too broad and that my vitamin A level was really too low. He said that my low level of vitamin A was causing my acne and that if I take a vitamin A supplement, I won’t have acne any more.
I was surprised my vitamin A was at the lower end of the reference range because it has always been higher on every previous blood test, as I take 2 teaspoons of fermented cod liver oil (FCLO) daily, which has a good amount of vitamin A.
Why I got vitamin A toxicity
Since my vitamin A was low, my naturopath gave me a 100,000IU vitamin A supplement to add into my regimen. He said to take it once a day, everyday. I started taking it in addition to the FCLO (about 33,000IU vitamin A) he told me to take. After a few days of taking the large dose, I started to not feel good but, I just brushed it off. It wasn’t until 6 days after taking it, I started to get horrible symptoms (see my symptoms below) and I stopped taking all vitamin A.
Why did this happen to me? I thought, maybe it’s because I’m sensitive to the vitamin A and that’s why the symptoms are so bad. But, after reading about vitamin A online, I learned that he had given me a toxic dose.
When I thought back, none of this made sense to me and it was odd that my vitamin A came out so low because I was taking FCLO. One thing that happened concerned me though, I remembered that previous times I had tested my vitamin A, the person drawing the blood immediately wrapped the vial in foil and told me that it shouldn’t be exposed to the light as it could cause the test to be inaccurate.
Well, this last time I went to the blood drawing at the hospital, the phlebotomist, did not cover the vial at all and left it exposed to the bright fluorescent lights in the room. I thought that may have been the reason the test was inaccurate. Studies show that when the blood vial is exposed to light, it decreases the accuracy of the measurement.
Then, after a few more weeks of researching vitamin A toxicity, I learned that all blood tests for vitamin A are NOT ACCURATE!!!! They’re not an accurate representation of the amount in your system. The levels of retinol in your blood fluctuate all the time. You can take the test one day and have high number, take it the next day and have a low number. I found studies from the ’90’s that showed that patients experiencing severe vitamin A toxicity even had vitamin A blood test results within the normal or low range.
I now believe that my vitamin A level was most likely normal already and my naturopath prescribing the high dose of vitamin A caused me to get vitamin A toxicity.
What amount causes vitamin A toxicity?
There’s a lot of contradictory information online about how much vitamin A is safe to take. Even though, 100,000IU is a very high dose, most say that it doesn’t cause vitamin A toxicity unless you take it long term. However, for me it did!
Toxicity occurs with the following doses:
For adults– 25,000 IU per kg of body weight (acute-taken at one time)
-4,000 IU per kg of body weight (chronic-taken over several months)
For children– More than 300,000 IU (acute- taken at one time)
-More than 100,000 IU (chronic-taken over several months)
Even though these are the typical doses that can cause vitamin A toxicity that does not mean that lower doses cannot cause it or the symptoms. Vitamin A is a fat-soluble vitamin, which means that excess of it gets stored in your liver and fatty cells for long periods of time so it can build up in the body and it does not leave the body quickly.
My symptoms- How I found out the vitamin was the cause
During the first few days of taking the Vitamin A supplement, I felt like I had a fast heart rate but, for absolutely no reason. I brushed it off for a few days. I even looked up a connection between heart rate and vitamin A, but found no information so I thought it couldn’t be connected. There isn’t much information online about vitamin A toxicity and all the symptoms.
Then, suddenly on the 6th day of taking the vitamin A, after dinner I started to feel really dizzy, I had difficulty breathing, felt pressure on my head, bright lights bothered me, and my vision seemed off. I immediately stopped taking all vitamin A.
What I did to Treat it
I went to two doctors to see if there was anything I could do to get the vitamin A out of my system faster and feel better. Their response was to just wait it out because it is a fat soluble vitamin. They said there isn’t much you can do. This was frustrating, I felt so terrible and to hear that I have to suffer with these symptoms and there was nothing I can do to get better faster made it even worse.
I researched vitamin A toxicity online to see what I could do and the only studies I found were mostly related to vitamin A toxicity in animals, but I figured the information and treatments may be worth a try. So here they are, this is what I did/am doing:
- Taking zinc (supposed to help counteract)
- Taking vitamin C and eating a lot of foods high in vitamin C (also supposed to help counteract)
- Taking Vitamin E -I just started this today, so I can’t say whether it’s helping or not yet but, this study found in rabbits that it counteracted the vitamin A toxicity effects.
- Drinking a lot of water- Not sure how much this helps but, I do feel better staying hydrated and I figure it must help to just flush everything out of my system.
- Eating good meals that have little to no vitamin A
- Trying to exercise/move around to increase my metabolism as much as possible, despite feeling bad.
- Doing a magnesium or Epsom salt foot bath 2 times a day
How I’m doing now:
Today is the 5th day since I stopped taking the vitamin A supplement. I am feeling better since the first (worst) night I realized I had vitamin A toxicity, but still not feeling back to normal. My vision is still off, I feel dizzy, and off balance. I’m hoping that with each day I will start gradually feeling back to normal as the vitamin A decreases.
I’ll keep you posted on my progress with recovering from vitamin A toxicity.